Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 341, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2005, 6:11 PM CDT for Mountrail County, Williams County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2005, 6:11 PM CDT (23:11 UTC)
- Expired
- Aug 23, 2005, 7:16 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Mountrail County, ND, Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 232313 SVRBIS NDC061-105-240015- /O.NEW.KBIS.SV.W.0341.050823T2311Z-050824T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 611 PM CDT TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 715 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTH OF TIOGA...OR ABOUT 34 MILES EAST OF WILLISTON...AND MOVING NORTH AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS NEAR RAY...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WHITE EARTH AND TIOGA AROUND 625 PM CDT 8 MILES EAST OF MCGREGOR AROUND 645 PM CDT WILDROSE...HAMLET...AND MCGREGOR AROUND 630 PM CDT TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324 $$ VINING
2 follow-up statements
000 WWUS53 KBIS 232345 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 644 PM CDT TUE AUG 23 2005 NDC061-105-240015- /O.CON.KBIS.SV.W.0341.000000T0000Z-050824T0015Z/ MOUNTRAIL ND-WILLIAMS ND- 644 PM CDT TUE AUG 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES... AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WHITE EARTH...OR ABOUT 40 MILES SOUTHEAST OF CROSBY...MOVING NORTH AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER HAMLET IN NORTHEASTERN WILLIAMS COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324 $$ VINING
000 WWUS53 KBIS 240016 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT TUE AUG 23 2005 NDC061-105-240025- /O.EXP.KBIS.SV.W.0341.000000T0000Z-050824T0015Z/ MOUNTRAIL ND-WILLIAMS ND- 715 PM CDT TUE AUG 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES EXPIRES AT 715 PM CDT... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. A WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR THE WESTERN PART OF WILLIAMS COUNTY. LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT TUE AUG 23 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT THE CLOSED LOW OVER SOUTHERN ALBERTA TONIGHT WILL BE IN PRIME POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY OVER EASTERN MONTANA AND WESTERN NORTH DAKOTA. A LEE SIDE SURFACE TROUGH OVER EASTERN MONTANA AND THE RETURN OF 60 DEGREE DEWPOINTS OVERNIGHT WILL ALSO AID IN GENERATING THE CONVECTION. THE STORMS WILL LIKELY FIZZLE OUT WEDNESDAY MORNING OVER THE CENTRAL PART OF THE STATE...ONLY TO REDEVELOP LATE WEDNESDAY AFTERNOON AGAIN OVER CENTRAL NORTH DAKOTA...WHERE THE SURFACE TROUGH WILL BE CENTERED. ON THURSDAY THE UPPER LOW WILL BE OVER CENTRAL SASKATCHEWAN WITH ITS ASSOCIATED SURFACE TROUGH OVER EASTERN NORTH DAKOTA. A DRY AIR PUNCH WILL BE ENTERING WESTERN NORTH DAKOTA. THUS IT CONTINUES TO LOOK LIKE THURSDAY WILL BE PARTLY TO MOSTLY SUNNY...WITH ANY DIURNAL SHOWER ACTIVITY CONFINED TO THE FAR NORTH...UNDER THE UPPER LOWS COLD POOL. THE BIG STORMS SHOULD BREAK OUT EAST OF OUR FORECAST AREA. FRIDAY WILL FIND US UNDER A NORTHWEST FLOW ALOFT...WITH THE UPPER LOW NOW OVER MANITOBA. IT SHOULD A FAIRLY NICE DAY WITH DRY AND PLEASANT AIRMASS IN PLACE. .LONG TERM...SATURDAY THROUGH TUESDAY NIGHT ZONAL FLOW ALOFT BEGINS THE EXTENDED FORECAST PERIOD AND REMAINS THROUGH SUNDAY...WITH FAIR WEATHER EXPECTED. BY MONDAY THE UPPER FLOW TURNS SOUTHWEST OVER THE STATE AS A H500 TROUGH DEEPENS OVER THE NORTHWESTERN CONUS AND SOUTHWESTERN CANADA. A SURFACE TROUGH/FRONT DEVELOPS EAST OF THIS UPPER TROUGH AND IS PROGGED TO MOVE ACROSS THE DAKOTAS MONDAY NIGHT...AND BRINGING A CHANCE OF THUNDERSTORMS TO NORTH DAKOTA. THE SURFACE LOW STALLS JUST EAST OF THE STATE ON TUESDAY WITH THE H500 TROUGH MOVING OUT INTO THE PLAINS AND WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND TUESDAY NIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && RSL/JV
Hazardous weather outlook, Aug 23, 4:10 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 410 AM CDT TUE AUG 23 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240908- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 410 AM CDT TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE IN EASTERN MONTANA WILL BRING SCATTERED THUNDERSTORMS TO THE FAR WEST TODAY AND IN THE CENTRAL TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME HEAVY RAINFALL IS POSSIBLE PARTICULARLY IN THE NORTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SLOW MOVING LOW PRESSURE ACROSS THE STATE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. BY THURSDAY THE SYSTEM WILL BE EAST OF THE AREA WITH SLIGHTLY COOLER AND DRIER AIR. SOME HEAVY RAINFALL IS POSSIBLE IN THE NORTH ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JENSEN
In the hours before
Local storm report, Aug 23, 5:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 S HANKS 48.59N 103.80W
08/23/2005 0.88 INCH WILLIAMS ND PUBLIC
&&
TWHLocal storm report, Aug 23, 5:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL E WILLISTON 48.16N 103.63W
08/23/2005 0.75 INCH WILLIAMS ND CO-OP OBSERVER
5 MINUTES OF HAIL
&&
ABELINGLocal storm report, Aug 23, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL WILLISTON 48.16N 103.63W
08/23/2005 1.00 INCH WILLIAMS ND FIRE DEPT/RESCUE
&&
ABELINGLocal storm report, Aug 23, 5:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT TUE AUG 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 NNE WILLISTON 48.20N 103.61W
08/23/2005 0.75 INCH WILLIAMS ND CO-OP OBSERVER
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:31 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Aug 23, 4:31 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 59 min |
| Aug 23, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Aug 23, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 47 min |
| Aug 23, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 69 min |
| Aug 23, 6:27 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 63 min |
| Aug 23, 6:46 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.